Oregon, 2010High Wind in Oregon, January 18 to 19, 2010
January 18 to 19, 2010 · NWS MFR · 2 events in 2 counties and zones
A continued progressive weather pattern brought in another cold front which caused strong winds for the southern Oregon coast.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A continued progressive weather pattern brought in another cold front which caused strong winds for the southern Oregon coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Jan 18, 1:05 PM PST, 7 hours 8 minutes earlier.
Area forecast discussion, Jan 18, 1:05 PM PST, 7 hours 8 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MEDFORD OR
105 PM PST MON JAN 18 2010
CORRECTED LAST SENTENCE IN THIRD PARAGRAPH REGARDING WATCHES FOR
WEDNESDAY.
.DISCUSSION...18/12Z NAM/GFS IN.
THE HEMISPHERIC ANALYSIS STILL SHOWS THE LOADED GUN PATTERN THIS
AFTERNOON WITH STRONG ZONAL FLOW BETWEEN 30N AND 40N FROM JUST EAST
OF JAPAN ALL THE WAY TO 130W. FROM THERE THE FLOW ALOFT TURNS TO
THE NORTHEAST. SO...SHORT WAVES EMBEDDED IN THE FLOW WILL CONTINUE
TO RACE ACROSS THE PACIFIC THEN MOVE NORTHEAST INTO THE WEST
COAST.
THE FIRST OF THESE SYSTEMS MOVED THROUGH YESTERDAY AND BROUGHT
HIGH WINDS TO THE COAST AS IT TRACKED NORTH ALONG 130W. A SIMILAR
SYSTEM IS NOW NEAR 40N 130W AND IT WILL FOLLOW THE SAME ROUTE
TODAY. WINDS HAVE NOT PICKED UP ALONG THE COAST YET...BUT THEY
SHOULD SOON.
THE NEXT SYSTEM IN THIS PARADE WILL MOVE IN WEDNESDAY AFTERNOON AS
A LONG WAVE TROUGH DIGS OFFSHORE. DUE TO THE ENCROACHING TROUGH...
THIS ONE WILL BE A BIT STRONGER AND WILL TRACK CLOSER TO THE
COAST...SO AS FAR AS WINDS OVER LAND THIS ONE WILL BE THE
STRONGEST IN THE STRING. COULD GET A GUST OVER 100 MPH AT CAPE
BLANCO FROM THIS ONE. THIS STORM WILL PEAK OVER THE CWA WEDNESDAY
NIGHT. THE GFS AND NAM SOLUTIONS HAVE THE SAME TRAJECTORY BUT
DIFFERENT TIMING. THE ECMWF HAS A WEAKER SYSTEM. DON'T HAVE ENOUGH
CONFIDENCE TO PUT A WATCH FOR WEDNESDAY...SO WILL HOLD OFF FOR NOW.
THE OFFSHORE LONG WAVE TROUGH WILL MOVE ONSHORE THURSDAY NIGHT FOR
ANOTHER ROUND OF PRECIPITATION...MOSTLY IN CALIFORNIA. A RIDGE
WILL THEN BUILD IN FRIDAY NIGHT...THEN BREAK TO THE EAST OF THE
CWA EARLY SUNDAY. ANOTHER SYSTEM WILL MOVE IN RIGHT BEHIND IT ON
SUNDAY. THE HITS JUST KEEP ON COMING...
&&
.AVIATION...SISKIYOU COUNTY AND THE SISKIYOU RANGE...IFR CIGS/VSBYS
IN SNOW WITH HIGHER TERRAIN OBSCURED PERSISTING THROUGH TUESDAY.
ELSEWHERE...VFR WITH AREAS OF MVFR CIGS/VSBYS WITH HIGHER TERRAIN
OBSCURED...MOSTLY FROM THE CASCADES WEST.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING UNTIL 6 AM PST TUESDAY FOR ORZ021-ORZ022.
HIGH SURF ADVISORY UNTIL 10 PM PST TUESDAY FOR ORZ021-ORZ022.
CA...WIND ADVISORY UNTIL 4 PM PST THIS AFTERNOON FOR CAZ081.
WINTER STORM WATCH FROM LATE TONIGHT THROUGH TUESDAY
EVENING FOR CAZ080-CAZ082-CAZ083.
WINTER STORM WARNING UNTIL 10 PM PST THIS EVENING FOR
CAZ082-CAZ083.
PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS UNTIL 3 PM
PST THIS AFTERNOON FOR PZZ356.
GALE WARNING UNTIL 4 PM PST TUESDAY FOR PZZ350-PZZ356.
HAZARDOUS SEAS WARNING UNTIL 10 AM PST THURSDAY FOR PZZ350-
PZZ356-PZZ370-PZZ376.
GALE WARNING UNTIL 4 PM PST TUESDAY FOR PZZ370-PZZ376.
SMALL CRAFT ADVISORY FOR WINDS UNTIL 3 PM PST THIS AFTERNOON
FOR
PZZ350.
15/16/05Hazardous weather outlook, Jan 18, 4:17 PM PST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
417 PM PST MON JAN 18 2010
ORZ021-022-191600-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
417 PM PST MON JAN 18 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.
.DAY ONE...TONIGHT
A HIGH WIND WARNING IS IN EFFECT THROUGH LATE TONIGHT. A HIGH
SURF ADVISORY IS ALSO IN EFFECT THROUGH TONIGHT. SEE MESSAGES FOR
MORE SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE HIGH WIND WARNING IS IN EFFECT UNTIL 6 AM PST TUESDAY. THE
HIGH SURF ADVISORY IS IN EFFECT UNTIL 10 PM PST TUESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ083-191600-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
417 PM PST MON JAN 18 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.
.DAY ONE...TONIGHT
A WINTER STORM WARNING IS IN EFFECT UNTIL 10 PM THIS EVENING.
PLEASE SEE WINTER WEATHER MESSAGE FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A WINTER STORM WARNING IS ALSO IN EFFECT BEGINNING AT 4 AM PST
TUESDAY AND CONTINUING UNTIL 10 PM PST TUESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ082-191600-
SOUTH CENTRAL SISKIYOU COUNTY-
417 PM PST MON JAN 18 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.
.DAY ONE...TONIGHT
A WINTER STORM WARNING IS IN EFFECT UNTIL 10 PM PST THIS EVENING
FOR ELEVATIONS ABOVE 4000 FEET. PLEASE SEE WINTER WEATHER MESSAGE
FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A WINTER STORM WARNING IS ALSO IN EFFECT BEGINNING AT 4 AM PST
TUESDAY AND CONTINUING UNTIL 10 PM PST TUESDAY FOR ELEVATIONS
ABOVE 3500 FEET.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ080-191600-
WESTERN SISKIYOU COUNTY-
417 PM PST MON JAN 18 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.
.DAY ONE...TONIGHT
NO SIGNIFICANT WEATHER IS EXPECTED EARLY TONIGHT. A WINTER STORM
WARNING IS IN EFFECT BEGINNING LATE TONIGHT AT 4 AM PST FOR
ELEVATIONS ABOVE 3500 FEET. PLEASE SEE WINTER WEATHER MESSAGE FOR
MORE SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE WINTER STORM WARNING FOR ELEVATIONS ABOVE 3500 FEET WILL
REMAIN IN EFFECT THROUGH 10 PM PST TUESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jan 18, 3:45 PM PST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
345 PM PST MON JAN 18 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HEAVY RAIN 5 N WEED 41.50N 122.37W
01/18/2010 M1.00 INCH SISKIYOU CA TRAINED SPOTTER
AMOUNT IS SINCE 8 AM PST...ABOUT AN 8-HOUR TOTAL.
&&
SPILDELocal storm report, Jan 18, 3:50 PM PST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
350 PM PST MON JAN 18 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM HEAVY SNOW 4 SW WEED 41.37N 122.42W
01/18/2010 M5.0 INCH SISKIYOU CA TRAINED SPOTTER
ELEVATION 4000 FEET. AMOUNT IS SINCE NOON PST. SNOW DEPTH
7.5 INCHES.
&&
SPILDELocal storm report, Jan 18, 4:43 PM PST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
443 PM PST MON JAN 18 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HEAVY RAIN ESE MOUNT SHASTA 41.32N 122.31W
01/18/2010 M2.75 INCH SISKIYOU CA TRAINED SPOTTER
RAIN AMOUNT IS SINCE SUNDAY MORNING. RAIN CHANGED TO SNOW
AT ELEVATION 3700 FEET WITH ABOUT 0.5 OF AN INCH
ACCUMULATION IN THE LAST HOUR. STILL SNOWING HARD.
&&
SPILDELocal storm report, Jan 18, 5:11 PM PST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
511 PM PST MON JAN 18 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM HEAVY SNOW 3 S MCCLOUD 41.22N 122.14W
01/18/2010 M2.5 INCH SISKIYOU CA TRAINED SPOTTER
24 HRS SNOW FALL ENDING AT 430 PM. WATER EQUIVALENT IS
2.7 INCHES.
&&
BUNNAGLocal storm report, Jan 18, 6:40 PM PST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
640 PM PST MON JAN 18 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM NON-TSTM WND GST 1 SE BROOKINGS 42.05N 124.28W
01/18/2010 M60 MPH CURRY OR TRAINED SPOTTER
&&
HOLTZHigh Wind, Curry County Coast
- When
- January 18, 8:13 PM PST to January 19, 12:13 AM PST
- Where
- Curry County Coast forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 42.467, -124.215 (the zone’s center; the record gives no point)
Flynn Prairie RAWS measured sustained southerly winds 40-51 mph with gusts of 59-78 mph between 18/2013 PST and 19/0013 PST. The peak gust of 78 mph occurred at 18/2113 PST. More storm reports came in as well with Gold Beach gusting to 66 mph at 18/2104 PST. Humbug Mountain had a peak gust of 78 mph between 18/2134 PST and 18/2149 PST. Red Mound RAWS measured a gust of 59 mph at 18/2221 PST. Finally, a local storm report from Brookings noted a 60 mph gust at 18/1839 PST.
High Wind, South Central Oregon Coast
- When
- January 18, 8:36 PM PST to January 19, 12:36 AM PST
- Where
- South Central Oregon Coast forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 42.979, -123.829 (the zone’s center; the record gives no point)
Port Orford measured sustained southerly winds 35-60 mph with gusts of 58-76 mph between 18/2036 PST and 19/0036 PST. The peak gust of 76 mph occurred at 18/2112 PST. In addition, Cape Blanco measured sustained southerly winds of 87 mph at 18/2110 PST which further supports severe winds across ORZ021 even though Cape Blanco is not an official verification source. Fallen trees were reported in Elk River near Port Orford and the dock had minor damage from the boats hitting each other due to winds and waves. There was also a gust to 76 mph recorded at the dock around 18/2100 PST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in South Dakota, January 18, 20103 deaths · 2 injured · 1 event
- Winter Weather in Arizona, January 18 to 19, 20102 deaths · 6 injured · 1 event
- Tornadoes and Flash Flooding in California, January 18 to 22, 20101 death · $3.2 million · EF0 · 30 events
- Heavy Snow and Winter Weather in Nevada, January 18 to 22, 20101 death · $65,000 · 5 events
- Freezing Fog in Kentucky, January 18, 20101 death · 16 events
- Flooding and Damaging Winds in California, January 18, 20101 injured · $725,000 · 70 kt wind · 14 events
- Flash Flood and High Wind in California, January 18, 2010$475,000 · 56 kt wind · 7 events
- Winter Storm and Freezing Fog in Montana, January 18 to 24, 2010$194,000 · 18 events
- Winter Storm and Winter Weather in North Dakota, January 18 to 23, 201059 events
- High Wind in Washington, January 18, 2010$93,000 · 63 kt wind · 6 events
- Winter Weather in North Carolina, January 18, 201017 events
- Heavy Snow in New Mexico, January 18 to 19, 201011 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 202443, 202442.